Posted by: Colleen | 2012-11-01


A specialist said I have nutcracker/corkskrew syndrome, where it feels as if my oesophagus is being clamped shut from the bottom. When the " clamping"  stops, my heart literally stops beating for a few counts, then it speeds up and then it functions again properly, until the next episode. The specialist said my heart " resets"  itself and it is normal - I am just overly sensitive. This happens often during the day and I have had this for many years. A doctor originally thought it was a panic attack and I have been on Adco Paroxitine for years. I am also on 1.5mg eltroxins. I cannot sleep on my left hand side anymore because then my heart keeps " resetting"  itself constantly. I need to know if this is normal. The whole process is very uncomfortable and lasts for some seconds, but sometimes an " episode" could last longer, causing distress as it feels as if I cannot breathe. Please help. The specialist was not at all worried and no one seems to pay attention to this.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCardiologist

Dear Colleen,

Thanks for your question. Nutcracker syndrome refers to the x-ray appearances of the oesophagus during an episode of oesophageal spasm, shown on a barium swallow. If you have not had a barium swallow then you can’t really call the symptoms you are describing “nutcracker syndrome”. However, that is a different matter.

The heart irregularities that you describe sound like what we call premature beats. The heart gives a premature beat - which is not easy to feel because the heart has not yet had time to fill - followed by a pause, during which the heart compensates, for the prematurity of the previous beat, so that the next beat happens on time. This is a benign condition which occurs frequently even in people with normal healthy hearts and as a general rule the best treatment is to ignore it.
I presume this is why your specialist was not at all worried. Of course the fact that you have had the condition for many years, without it ever causing you harm, is itself evidence that the condition is benign.

It sounds as though many of your symptoms are related to anxiety, hence the Adco-Paroxetine that you are taking.

I hope this helps.

Best wishes, JT

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Our users say:
Posted by: Colleen | 2012-11-13

Thank you for your reassuring reply!
You mention that this should not be felt, and the specialist also mentioned that I am overly-sensitive or overly tuned-in, however I do feel it every time it occurs, so much so that sometimes it takes my breath away. Other times when the episode is particularly long, it is painful in a way - almost as if one has a continuous lump in the throat which takes your breath away. I do then feel almost panicky because I am unable to breathe - I guess I just want to be reassured that this is normal?

Reply to Colleen

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.